MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE 3-LUMEN SPHINCTEROTOME V; SINGLE USE 2-LUMEN SPHINCTEROTOME

AOMORI OLYMPUS CO., LTD. SINGLE USE 3-LUMEN SPHINCTEROTOME V; SINGLE USE 2-LUMEN SPHINCTEROTOME
Model Number KD-V411M-0320
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/31/2023
Type of Reportable Event Malfunction
Event or Problem Description
The customer reported to olympus, the single use 3-lumen sphincterotome v cutting wire was bent to perform the papillotomy, but when connecting the scalpel with a current of 40 watts there was a breakage of the cutting wire broke on the first power on.The issue was found when starting the endoscopic retrograde cholangiopancreatography (ercp) procedure with the catheterization of the papilla with the papilotom.The procedure was completed with a similar device.There were no reports of patient harm.
 
Additional Manufacturer Narrative
The device has not been returned to olympus for evaluation as it was discarded.The investigation is ongoing.A supplemental report will be submitted upon completion of the investigation.
 
Additional Manufacturer Narrative
A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation there are several factors that could contribute to the reported issue: high frequency current was applied between the cutting wire and the tissue at the point of the contact.As a result, the current density at the contact area increased, and the cutting wire became instantly hot.High frequency current was applied when the cutting wire and the tissue were being close to each other.As a result, an electrical discharge occurred, and the cutting wire became instantly hot.High frequency current was applied when the distal end of the device was not protruded enough from the endoscope until the rear end of the cutting wire was in the field of view.The cutting wire and the tissue were being close to each other.As a result, an electrical discharge between the cutting wire and the distal end of the endoscope occurred, and the cutting wire became instantly hot.Avoiding the situations described above will prevent the cutting wire from breaking.E occurrence of the reported problem can be prevented by adhering to the instructions for use (ifu) which states the following: ¿since the cutting wire is very thin, it may break off in the following cases: the distance between the papilla of vater and the cutting wire is very short, the output is too high or activated while the cutting wire touches metal parts of the endoscope, or the cutting wire is tightened too strong.When the cutting wire breaks off, its proximal end will be retracted toward the endoscope if the slider is pulled.If the slider is pushed, the cutting wire will be pushed out toward the papilla or move sideways.If the cutting wire breaks off, stop the output immediately and pull the slider completely to retract the broken cutting wire into the tube.Then withdraw the sphincterotome from the papilla.Otherwise, patient injury, such as perforations, bleeding, or lacerations within the biliary duct, and/or damage of the endoscope could result.When inserting the instrument into the endoscope, be sure that the cutting wire is parallel to the tube.Otherwise, the metal part of the forceps elevator may contact the cutting wire and peel off the coating material.Do not activate output while tissue is in contact with the torn or damaged coated portion of the distal end.If output is activated while tissue is contacting the torn or damaged coated portion due to insertion into or withdrawal from an endoscope, leakage current, decreased output, and/or thermal injury could result.When activating output, set the output mode of the electrosurgical unit to ¿cut¿ or ¿blend¿.Activating output in the ¿coagulation¿ mode could break the cutting wire.Please follow the instructions below when carrying out sphincterotomy with the guidewire in place.Failure to observe these warnings could lead to injury to the patient, operator, and/or assistant, and may damage the endoscope, instrument, and/or endotherapy accessory.Do not use the guidewire in combination with any high-frequency therapeutic device that is not intended for sphincterotomy.Do not use the guidewire in combination with any high-frequency therapeutic device whose electrode is in direct contact with the guidewire.Set the output mode of the electrosurgical unit to ¿cut¿ or ¿blend¿.Activate the unit after confirming that the cutting wire of the sphincterotome is in contact with the target tissue.Do not use the guidewire if it has excessive bends, broken areas on the guidewire surface, or other damages.The portion of the guidewire extending from the endoscope¿s biopsy valve should be kept away from the patient, operator, and assistant.Do not withdraw the guidewire during a sphincterotomy¿ olympus will continue to monitor field performance for this device.

Brand Name
SINGLE USE 3-LUMEN SPHINCTEROTOME V
Common Device Name
SINGLE USE 2-LUMEN SPHINCTEROTOME
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key17638320
Report Number9614641-2023-01245
Device Sequence Number20817305
Product Code KNS
UDI-Device Identifier04953170183973
UDI-Public04953170183973
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K950166
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 09/08/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberKD-V411M-0320
Device Lot Number24K
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/01/2023
Supplement Date Received by Manufacturer08/31/2023
Initial Report FDA Received Date08/28/2023
Supplement Report FDA Received Date09/08/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown